Winter Storm, Manitowoc
- When
- February 7, 6:00 AM CST to 11:59 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Heavy snow fell in Manitowoc County and north winds gusted to 30 mph at times as a low pressure system moved across Illinois and into Indiana. 0 inches at Valders.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Heavy snow fell in Manitowoc County and north winds gusted to 30 mph at times as a low pressure system moved across Illinois and into Indiana.
The highest snowfall totals during the storm included 9.5 inches at Two Rivers, 8.2 inches on the south side of Manitowoc, and 8.0 inches at Valders. Two Rivers also had some snow on February 6th, leaving them with a two-day total of 10.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 7, 5:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE GREEN BAY WI 502 AM CST THU FEB 7 2013 CORRECTED WORDING OF SYNOPSIS .SYNOPSIS...ANOTHER ROUND OF ACCUMULATING SNOW FOR MOST OF THE AREA THIS AFTERNOON INTO THIS EVENING. UPR PATTERN ACRS NOAM TRANSITIONING INTO A SPLIT FLOW REGIME. THAT WL ALLOW TEMPS TO RETURN TO AOA NORMAL LEVELS...THOUGH COULD STILL BE A COUPLE COLD NIGHTS IF SKIES CLEAR AND WINDS GO CALM. COMBINATION OF STORM SYSTEM CROSSING THE REGION TODAY/TONIGHT AND MAJOR CYCLONE EJECTING OUT OF THE PLAINS THIS WEEKEND IN THE SRN STREAM OF THE SPLIT FLOW WL LEAD TO ABV NORMAL PCPN FOR THE PERIOD. && .SHORT TERM...TDA/TNGT/FRI. INITIAL BAND OF SNOW WITH THE STG ISENT LIFT THAT SWEPT ACRS THE AREA LATE YDA RACED THROUGH EVEN FASTER THAN EXPECTED. HAVE SPENT MOST OF THE NGT WITH JUST FZDZ ACRS THE AREA...AND IT HAS BEEN QUITE HEAVY AT TIMES. THE FZDZ WAS BEING CAUSED BY WEAK LIFT IN LINGERING LOW-LEVEL WAA REGIME. TEMP PROFILES STILL COLD ENOUGH TO SUPPORT SNOW...BUT MID-LVL MOISTURE WAS STRIPPED OUT SO THERE WERE NO ICE-CRYSTALS BEING INTRODUCED INTO THE LOW CLDS. THAT WAS NICELY ILLUSTRATED BY SNOW STILL FALLING JUST S OF THE FCST AREA WERE TEMPS ALOFT WERE ACTUALLY WARMER...BUT WHERE MOISTURE WAS MUCH DEEPER. REPORTS RECEIVED AT THE OFFICE SUGGEST CONDITIONS IN N-C WI POOR ENOUGH TO JUSTIFY GOING WITH A SHORT-TERM WINTER WX ADVISORY TO COVER THE MORNING COMMUTE. UPR SHRTW WL HEAD TOWARD THE AREA TDA. IT WL BE SHARPENING AS SPEED MAX DEVELOPS ON THE BACK SIDE OF THE TROF. THAT WL LEAD TO AN INCR IN LIFT DURING THE DAY. SO AT SOME POINT...MOISTURE WL DEEPEN ENOUGH TO HAVE ICE CRYSTALS AGAIN...AND PCPN WL TURN BACK TO SNOW. SINCE PCPN TYPE IN THIS CASE IS REALLY A FUNCTION OF MOISTURE/LIFT RATHER THAN TEMPERATURE...THE CHANGEOVER WL PROBABLY NOT OCCUR FM NW-SE AS TYPICAL. THERE PROBABLY WON/T BE A SMOOTH TRANSITION LINE EITHER...AND THE CHANGE MAY VERY WELL OCCUR FM S-N AS THE FORCING AHEAD OF THE SHRTWV STRENGTHENS. ONCE PCPN CHGS TO SNOW...QUESTION IS NOW MUCH. THIS WL BE A COMPACT DEEPENING SYSTEM...AND THOSE ARE FREQUENTLY TROUBLE. HAVE TRENDED FCST TOWARD THE STRONGER/SLOWER MODELS. THAT MEANT BUMPING UP SNOW TOTALS IN THE SE 1/2 OF THE FCST AREA...KEEPING THE SNOW GOING THROUGH THE EVENING IN THE SE PART OF THE AREA...AND EXTENDING ADVISORY TO 06Z IN E-C WI. WOULD NOT BE SURPRISED TO END UP WITH SOME WARNING CRITERIA TOTALS OVER THE FAR SE...ESP IF WE GET A LAKE CONTRIBUTION AT THE VERY END OF THE EVENT. TOUGH CALL...BUT AT THIS POINT THE OVERALL SCENARIO STILL SEEMED MORE LIKE A HIGH-END ADVISORY RATHER THAN A LOW-END WARNING. BUT DAY SHIFT WL NEED TO KEEP A CLOSE EYE ON THAT. ALSO CONCERNED WE COULD HAVE SOME HEAVY SNOW IN E-C WI JUST IN TIME FOR THE AFTN COMMUTE. WL BE SURE TO HIGHLIGHT THAT IN THE PRODUCTS. SFC RIDGE WL BUILD IN STARTING LATE TNGT AND FOR FRI...WITH MUCH QUIETER WX THEN. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LATEST GFS ENSEMBLE MEAN INDICATES THAT A DEEP WEST COAST UPPER TROUGH WILL LIFT OFF TO THE NORTHEAST THIS WEEKEND AND EVENTUALLY DEVELOP INTO A LONGWAVE TROUGH CENTERED OVER THE GREAT LAKES BY THE MIDDLE OF NEXT WEEK. THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS THE ROCKY MOUNTAIN CYCLONE DUE TO MOVE ACROSS THE REGION LATE THIS WEEKEND INTO EARLY NEXT WEEK. MEDIUM RANGE MODELS TONIGHT ARE CLUSTERING TIGHTER IN REGARDS TO THE TRACK/TIMING OF THIS CYCLONE. WILL USE THE TIGHT CLUSTER OF THE GFS/GEM/GFS ENSEMBLE MEAN. FRIDAY NIGHT THROUGH SATURDAY NIGHT...HIGH PRESSURE RIDGE AXIS WILL BE CENTERED ACROSS THE REGION FRIDAY EVENING BEFORE SHIFTING TO THE CENTRAL GREAT LAKES OVERNIGHT. ONLY THING THAT WOULD HOLD BACK TEMPS FROM PLUMMETING WOULD BE CIRRUS OVERHEAD...BUT ITS ALWAYS HARD TO SAY HOW THICK IT WILL BE. WILL KEEP PARTLY CLOUDY CONDITIONS OVER N-C WISCONSIN AND MOSTLY CLEAR ELSEWHERE. WITH LIGHT WINDS...WILL DROP TEMPS SEVERAL DEGREES. HIGH PRESSURE WILL SHIFT EAST OF THE AREA ON SATURDAY BUT WILL STILL HAVE A DRY SE FEED OF AIR IN THE LOW LEVELS. SHOULD BE A LITTLE MORE IN THE WAY OF MID-LEVEL CLOUDS...THOUGH NOT ENOUGH FOR PRECIP CONCERNS. THE ROCKY MOUNTAIN CYCLONE WILL GATHER STRENGTH OVER THE CENTRAL PLAINS SATURDAY NIGHT...BUT THINK MODELS ARE A TAD TOO AMBITIOUS MOVING PRECIP INTO THE AREA...SINCE SE WINDS WILL PERSIST THROUGH THE NIGHT. CLOUDS SHOULD BE ON THE INCREASE HOWEVER. HIGHS ON SATURDAY WILL BE A FEW DEGREES ON EITHER SIDE OF THE THIRTY MARK...WHILE LOWS WILL WARM TO AROUND 20 DEGREES ON SATURDAY NIGHT. REST OF THE FORECAST...THE ROCKY MOUNTAIN CYCLONE WILL TRACK NORTHEAST INTO NORTHERN IOWA BY SUNDAY EVENING AND ACROSS WISCONSIN FROM ABOUT LA CROSSE TO DOOR COUNTY SUNDAY NIGHT BEFORE EXITING. AN ARCING BAND OF PRECIPITATION WILL BE SHIFTING NORTHEAST ON SUNDAY AHEAD OF THE CYCLONE...BUT FAVOR A SLOWER ARRIVAL TIME OF THE PRECIP DUE TO THE DRY SOUTHEAST WIND IN THE LOW LEVELS. MUCH OF THE AREA SHOULD SEE PRECIP ARRIVE BY 00Z MONDAY EXCEPT FOR MAYBE THE DOOR PENINSULA. THINK MOST OF THE AREA WILL SEE PRECIP START OUT AS ALL SNOW...THOUGH SLEET OR RAIN COULD BE MIXING IN OVER THE SOUTHERN FOX VALLEY AND LAKESHORE AREAS. WARM AIR WILL CONTINUE TO SURGE NORTH AHEAD OF THE LOW SUNDAY NIGHT...GIVING AREAS FROM CENTRAL WISCONSIN TO FAR NORTHEAST WISCONSIN A CHANCE OF MIXED PRECIPITATION OR ALL RAIN. THE ARRIVAL OF THE DRY SLOT SUNDAY NIGHT MAY ALSO CAUSE PRECIPITATION TO TRANSITION INTO DRIZZLE OR FREEZING DRIZZLE UNTIL DEEPER MOISTURE RETURNS LATE IN THE NIGHT. FOR SNOW FALL AMOUNTS...NORTH-CENTRAL WISCONSIN SHOULD SEE THE HIGHEST TOTALS...AND COULD SEE A SOLID OR HIGH END ADVISORY EVENT...BARRING THE SURGE OF WARM AIR DOES NOT MAKE IT THAT FAR NORTH. THE CYCLONE WILL BE DEPARTING ON MONDAY AND COLDER AIR WILL BE WRAPPING AROUND BACK INTO THE REGION THROUGH THE DAY. MIXED PRECIPITATION OR ALL RAIN WILL BE TRANSITION BACK TO SNOW OVER NORTHEAST WISCONSIN. NOT ANTICIPATING ALOT OF ACCUMS ON MONDAY. BUT N-C WISCONSIN WILL LIKELY SEE SHARP CYCLONIC FLOW AS WINDS TURN TO THE NORTHWEST...WHICH COULD SPELL TROUBLE FOR THE LAKE EFFECT PRONE AREAS. DEFINITELY SOMETHING TO KEEP AN EYE ON. HIGH PRESSURE WILL BE MOVING ACROSS THE AREA MONDAY NIGHT THROUGH TUESDAY NIGHT...WHICH LOOK DRY AND SEASONABLE AWAY FROM THE LAKE EFFECT SNOW BELTS. WISCONSIN LOOKS TO BE BETWEEN SYSTEMS ON WEDNESDAY WHICH WILL CONTINUE THE DRY STREAK. && .AVIATION...FOR 12Z TAF ISSUANCE. POOR FLIGHT CONDITIONS IN IFR OR LIFR RANGE EXPECTED MOST OF THE DAY. A SLOW IMPROVEMENT SHOULD BEGIN TO WORK ACRS THE AREA FM W-E STARTING THIS EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ022- 038>040-048>050. WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR WIZ013- 020-021-031-037-045-073-074. WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR WIZ030- 035-036. WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR WIZ005- 010>012-018-019. && SKOWRONSKI/MPC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 412 AM CST THU FEB 7 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 412 AM CST THU FEB 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE THROUGH LATE TONIGHT. ROADWAYS ARE LIKELY EITHER TO BE SNOW COVERED OR ICE COVERED AS A RESULT OF WIDESPREAD FREEZING DRIZZLE WHICH FELL OVERNIGHT. THE MIXED PRECIPITATION WILL CHANGE OVER TO ALL SNOW AGAIN DURING THE DAY. THE SNOW MAY BECOME HEAVY AT TIMES OVER THE FOX VALLEY AND LAKESHORE LATE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA SUNDAY AND MONDAY. THE PROJECTED LOW PRESSURE TRACK THROUGH NORTHERN WISCONSIN MAY ALLOW WARM AIR TO GET PULLED INTO THE STATE... RESULTING IN A RAIN AND SNOW MIX. IF THIS TRACK IS ACCURATE...THE BEST CHANCE OF HEAVY SNOW WILL BE OVER NORTH CENTRAL WISCONSIN. SINCE THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN...PEOPLE WITH TRAVEL PLANS LATE THIS WEEKEND ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-081200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 412 AM CST THU FEB 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NORTHERLY GUSTS APPROACHING GALE FORCE ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. JS/MPC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 255 AM CST THU FEB 7 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 255 AM CST THU FEB 7 2013 ...FREEZING DRIZZLE AND LIGHT SNOW CAUSING HAZARDOUS TRAVEL CONDITIONS ACROSS THE AREA... THE COMBINATION OF THE SNOW WHICH FELL LATE WEDNESDAY AND FREEZING DRIZZLE THAT WAS OCCURRING OVERNIGHT WERE RESULTING IN HAZARDOUS TRAVEL CONDITIONS EARLY THIS MORNING. ROADWAYS ACROSS THE ENTIRE AREA WERE REPORTED TO BE EITHER SNOW COVERED OR ICE COVERED AND SLIPPERY. CONDITIONS IN MOST AREAS ARE NOT LIKELY TO IMPROVE MUCH BEFORE THE MORNING COMMUTE. BUT TEMPERATURES ARE WARM ENOUGH THAT ROAD CREWS IN URBAN AREAS MAY BE ABLE TO MELT SOME OF THE ICE OR SNOW BY TREATING THE ROADS WITH SALT OR OTHER MELTING AGENTS. ANYONE TRAVELING EARLY THIS MORNING SHOULD USE EXTRA CAUTION. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 535 AM CST THU FEB 7 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071530- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 535 AM CST THU FEB 7 2013 ...FREEZING DRIZZLE AND LIGHT SNOW CAUSING HAZARDOUS TRAVEL CONDITIONS ACROSS THE AREA... THE COMBINATION OF THE SNOW WHICH FELL LATE WEDNESDAY AND FREEZING DRIZZLE THAT OCCURRED OVERNIGHT WAS RESULTING IN HAZARDOUS TRAVEL CONDITIONS THIS MORNING. ROADWAYS ACROSS THE ENTIRE AREA WERE REPORTED TO BE EITHER SNOW COVERED OR ICE COVERED AND SLIPPERY. THE POOR ROAD CONDITIONS ARE LIKELY TO CONTINUE IN MOST AREAS THROUGH THE MORNING COMMUTE...THOUGH TEMPERATURES ARE WARM ENOUGH THAT ROAD CREWS MAY BE ABLE TO MELT SOME OF THE ICE USING SALT OR OTHER MELTING AGENTS. PRECIPITATION EARLY THIS MORNING WAS PRIMARILY IN THE FORM OF FREEZING DRIZZLE. THAT WILL LIKELY CONTINUE THROUGH MID-MORNING. DURING THE LATE MORNING AND EARLY AFTERNOON...THE PRECIPITATION IS EXPECTED TO START TO INCREASE IN INTENSITY...AND SWITCH BACK OVER TO SNOW. TIMING OF THE CHANGE TO SNOW IS SOMEWHAT UNCERTAIN. THE BEST ESTIMATE IS THAT IT WILL OCCUR IN THE LATE MORNING AT AREAS ALONG AND SOUTH OF HIGHWAY 29 WHICH RUNS FROM WAUSAU TO GREEN BAY TO KEWAUNEE...BUT IT MAY TAKE UNTIL EARLY AFTERNOON TO GET A COMPLETE CHANGEOVER FARTHER NORTH. ONCE THE PRECIPITATION CHANGES TO SNOW...THE SNOW IS EXPECTED TO CONTINUE FOR THE REST OF THE AFTERNOON. THE SNOWS WILL BE RATHER LIGHT OVER NORTH-CENTRAL WISCONSIN...AND SOMEWHAT HEAVIER TO THE SOUTH AND EAST. IN FACT...A PERIOD OF HEAVY SNOW COULD HIT THE GREEN BAY...FOX CITIES...AND LAKESHORE AREAS JUST IN TIME OF THE AFTERNOON COMMUTE. THE SNOW WILL START TO DIMINISH ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN EARLY IN THE EVENING. THAT TREND WILL WORK EAST...BUT IT WILL PROBABLY TAKE UNTIL AROUND MIDNIGHT FOR SNOWS ALONG THE LAKESHORE TO TAPER OFF. THE TOTAL SNOW ACCUMULATION TODAY AND TONIGHT SHOULD RANGE FROM AROUND AN INCH OVER FAR NORTH-CENTRAL WISCONSIN...TO 4 TO 6 INCHES ALONG THE LAKESHORE FROM KEWAUNEE SOUTHWARD. ANYONE TRAVELING TODAY OR TONIGHT SHOULD EXPECT TO ENCOUNTER POOR TRAVEL CONDITIONS. PLAN ON A SLOWER THAN NORMAL TRIP...AND USE EXTRA CAUTION. SKOWRONSKI WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427995.